Purple Toes Syndrome Associated with Warfarin Therapy in a Patient with Antiphospholid Syndrome

David B. Talmadge, BS; Alex C. Spyropoulos, MD, FACP

Disclosures

Pharmacotherapy. 2003;23(5) 

In This Article

Discussion

Cutaneous side effects of warfarin therapy, which occur less frequently than hemorrhagic complications, have been described.[1,2,3,4,5,6,7,8,9,10,11,12,13,14,15] Examples include pruritic erythematous maculopapular eruptions,[1,2,3] hemorrhagic necrosis of the skin,[4,5,6,7] livedo reticularis,[14] and purple toes syndrome.[8,9,10,11,12,13,14,15]

The first report of purple toes syndrome, published in 1961, described five patients who developed "dark, blue-tinged bilateral purple discoloration of feet" and one patient who had a similar condition primarily on the hands.[8] The authors described the syndrome as having the following clinical characteristics: acute onset of bilateral violaceous discoloration of the toes and sides of the feet, developing 3-8 weeks after starting warfarin therapy; the discoloration blanches with pressure but fades when the legs are not in a dependent position; the color fluctuates in intensity but persists indefinitely; the affected area (feet, toes, fingers) is usually painful; prothrombin times are therapeutic; and the pulse in the distal lower extremity is normal.

Clinical descriptions in subsequent reports of purple toes syndrome[9,10,11,12,13,14] and a recent review article[15] also describe the affected area as tender and cool on palpation, with a burning sensation. Our patient's condition was largely congruent with the clinical characteristics of the original description.[8]

Although the clinical picture of a patient with purple toes syndrome is relatively clear, the etiology and pathophysiology underlying the phenomenon remain speculative. Early reports suggested that purple toes syndrome may be secondary to a direct, warfarin-mediated toxic insult to the capillaries, resulting in increased dilatation and permeability of the vasculature.[8,10,11,12] However, since most patients who experience the syndrome have an appreciable degree of vascular atherosclerosis along with biopsy results that disclose widespread cholesterol microembolization, more recent hypotheses focus on the potential role of cholesterol microemboli in patients with the syndrome.[9,13,14] Some investigators have postulated that warfarin may interfere with the healing of ulcerated atherosclerotic plaques. This could result in the release of cholesterol fragments, with subsequent occlusion of dermal arterioles, ischemic infarction of the epidermis, and desaturation of blood, with concomitant cyanosis.[9,13]

Our patient experienced recurrent purple toes syndrome with reexposure to warfarin; his second episode occurred within a week after warfarin therapy was restarted. It is difficult to know whether the lack of concurrent heparin therapy when warfarin was restarted, coupled with a subtherapeutic INR, induced a transient hypercoagulable state that predisposed the patient to in situ thrombus formation, or whether reexposure to warfarin induced a further cholesterol microembolic phenomenon. The patient did not have evidence of atherosclerotic disease or the presence of cardiac valvular abnormalities to suggest a source of embolization. Of interest, our patient was found to have antiphospholipid syndrome, and patients with this syndrome, which involves livedo reticularis and other cutaneous manifestations of in situ thrombus formation, have been well described.[16]

For a patient with painful, purple toes, the differential diagnosis should involve two other closely related conditions: blue toe syndrome[17,18] and cholesterol emboli syndrome.[19] Indeed, these three syndromes may be variations on a common theme; that is, in all three disorders, cholesterol fragments from fibrous fatty plaques in atherosclerotic vessels may induce damage by the putative mechanism previously described. As such, there may be a spectrum of cutaneous manifestations containing purple toes syndrome, blue toe syndrome, and cholesterol emboli syndrome that emanate from a central clinical pathogenetic entity: the cholesterol microembolism.

The dermatologic conditions associated with warfarin therapy, particularly the speculative role warfarin may play in purple toes syndrome, offer valuable correlates to the clinician with respect to patient care. First, the syndrome may function as a warning sign of impending or continuing cholesterol microemboli. It may portend, in fact, a theoretic chance of systemic embolization, with a distinct risk of serious morbidity and mortality.[9,13,14,18,19,20,21] Second, because the prognosis of purple toes syndrome relates to the degree and location of the atherosclerotic plaque, and because warfarin may potentiate microembolic disease caused by cholesterol,[22,23] it may be prudent to discontinue or avoid reintroduction of warfarin, if possible, in patients with purple toes syndrome.

If alternative long-term anticoagulant therapy is necessary, possible agents include low-molecular-weight heparin or the recently approved synthetic factor Xa inhibitor -- the pentasaccharide fondaparinux. However, no data have been published regarding these agents in patients who experience purple toes syndrome with warfarin. A theoretically more attractive alternative would be the direct thrombin inhibitor ximelagatran; phase III clinical trials of this agent are ongoing. Advantages of ximelagatran are oral administration, fixed dosage, lack of need for routine anticoagulant monitoring, and few drug-drug or drug-food interactions. There remains a theoretic possibility that the ability of ximelagatran to inhibit both clot-bound and fluid-phase thrombin may help stabilize atheromatous plaques and subsequent cholesterol embolization in these patients. However, further study is needed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....